A new uniqueness criterion for the number of periodic orbits of Abel equations

A. Gasull, M. J. Álvarez, H. Giacomini

Research output: Contribution to journalArticleResearchpeer-review

37 Citations (Scopus)

Abstract

A solution of the Abel equation over(x, ̇) = A (t) x3 + B (t) x2 such that x (0) = x (1) is called a periodic orbit of the equation. Our main result proves that if there exist two real numbers a and b such that the function a A (t) + b B (t) is not identically zero, and does not change sign in [0, 1] then the Abel differential equation has at most one non-zero periodic orbit. Furthermore, when this periodic orbit exists, it is hyperbolic. This result extends the known criteria about the Abel equation that only refer to the cases where either A (t) ≢ 0 or B (t) ≢ 0 does not change sign. We apply this new criterion to study the number of periodic solutions of two simple cases of Abel equations: the one where the functions A (t) and B (t) are 1-periodic trigonometric polynomials of degree one and the case where these two functions are polynomials with three monomials. Finally, we give an upper bound for the number of isolated periodic orbits of the general Abel equation over(x, ̇) = A (t) x3 + B (t) x2 + C (t) x, when A (t), B (t) and C (t) satisfy adequate conditions. © 2006 Elsevier Inc. All rights reserved.
Original languageEnglish
Pages (from-to)161-176
JournalJournal of Differential Equations
Volume234
DOIs
Publication statusPublished - 1 Mar 2007

Keywords

  • Abel equation
  • Periodic orbit

Fingerprint Dive into the research topics of 'A new uniqueness criterion for the number of periodic orbits of Abel equations'. Together they form a unique fingerprint.

Cite this